Depression Home > Nortriptyline and Suicide
During clinical studies of nortriptyline and suicide, there appeared to be an increased risk of suicidal thoughts and behavior in children and teenagers who took antidepressants, including nortriptyline. Although nortriptyline has not been approved for use in children and teenagers, it can be prescribed off-label for these age groups. Therefore, contact your healthcare provider immediately if you notice any suicidal thoughts or behaviors, such as aggressive behavior or depression that is new or worse.
An Overview of Nortriptyline and SuicideNortriptyline hydrochloride (Pamelor®) is a prescription medication used for the treatment of depression in adults. It is part of a group of medications called tricyclic antidepressants. As with all antidepressants, there may be an increased risk of suicidal behavior when taking nortriptyline.
Nortriptyline and Suicide: FDA WarningThe U.S. Food and Drug Administration (FDA) has issued a special warning about the risk of suicidal thoughts and behavior with antidepressant use in children and teenagers. The warning was issued due to concerns that antidepressants seemed to increase the risk of suicidal behavior in children and teenagers in clinical studies.
Although nortriptyline is not approved for use in children and teenagers, it may be used "off-label" for these age groups.
Does Nortriptyline Cause Suicides?In clinical studies, it did appear that there was a slightly increased risk of suicidal behavior in children and teenagers who took antidepressants, including nortriptyline. In one study, about 4 percent of children and teens taking an antidepressant had suicidal thoughts or behavior, compared to 2 percent in children and teens who were not taking an antidepressant. This study looked at all suicidal behavior, including suicides, attempted suicides, and thoughts about committing suicide. It is important to note that no one in the study actually committed suicide.
It is difficult to know for sure if antidepressants cause suicidal behavior. To make matters more confusing, depression itself can cause suicidal behavior. The bottom line: you should report any signs of suicidal behavior to your healthcare professional, whether you are taking an antidepressant or not.
Certain people seem to be at a higher risk for suicidal behavior while taking antidepressants. This includes people with bipolar disorder (or a family history of bipolar disorder) and people who have attempted suicide (or have a family history of suicide attempts).